Loading...
 
Toggle Health Problems and D

Vitamin D toxicity is extremely rare, accidental, and very mild in Iranian children – July 2020

Vitamin D toxicity in a pediatric toxicological referral center; a cross-sectional study from Iran

BMC Pediatrics volume 20, Article number: 350 (2020)
Fariba Farnaghi, Hossein Hassanian-Moghaddam, Nasim Zamani, Narges Gholami, Latif Gachkar & Maryam Hosseini Yazdi

VitaminDWiki
  • Some children in Iran accidentally took an average of 500,000 IU of Vitamin D in a single day
  • Only one of the 15 of the 15 children became hypercalcemic
  • That single case of hypercalcemia was treated by extra water for 6 hours
    • US Comparison: Of the 25,397 human exposures to excess vitamin D in 2000–2014, only 0.02% had health problems (morbidity) and none died.

All iItems in both categories Infant-child and Toxicity are listed here:

 Download the PDF from VitaminDWiki

Background
Vitamin D is an essential element for body health with its supplements generally administered to prevent vitamin D deficiency. Since these supplements are available in domestic settings, vitamin D toxicity may happen in children.

Methods
All children younger than 12 years who presented to the pediatric emergency department of Loghman Hakim Hospital, Tehran, Iran with history of ingestion of more than 1500 IU/day of vitamin D supplements were enrolled. Patients’ demographic data, on-presentation signs and symptoms, laboratory findings, treatments given, and outcome were evaluated.

Result
Fifteen patients presented during the study period. Their mean age was 46.53 ± 10.14 months and 12 (80%) were girls. All of them had unintentionally ingested vitamin D. Mean ingested dose was 406700.7 ± 227400.1 IU. In eight patients (53.3%), 25 hydroxy vitamin D level was more than 100 ng/mL. One patient experienced hypercalcemia while all of them were asymptomatic and discharged without complications. There was no significant difference between patients with and without high levels of 25 OH vitamin D regarding lab tests, toxicity course, and outcome.

Conclusions
It seems that acute vitamin D toxicity is a benign condition in our pediatric population which may be due to high prevalence of vitamin D deficiency in Iran.


Created by admin. Last Modification: Saturday October 10, 2020 08:39:32 GMT-0000 by admin. (Version 3)

Attached files

ID Name Comment Uploaded Size Downloads
14058 IKran toxicity rare in children.pdf PDF 2020 admin 20 Jul, 2020 11:44 223.19 Kb 53
See any problem with this page? Report it (FINALLY WORKS)